Turkish Journal of Nephrology
Case Report

Primidone Usage as a Rare Cause of Drug-Induced Hyperkalemia

1.

S.B. Dışkapı Yıldırım Beyazıt Eğitim ve Araştırma Hastanesi, Nefroloji Kliniği, Ankara, Türkiye

2.

S.B. Etlik İhtisas Eğitim ve Araştırma Hastanesi, Nefroloji Kliniği, Ankara, Türkiye

Turkish J Nephrol 2012; 21: 316-318
DOI: 10.5262/tndt.2012.1003.24
Read: 458 Downloads: 223 Published: 12 February 2019

Hyperkalemia is a life-threatening electrolyte disorder. Elderly patients are more prone to developing hyperkalemia due to age-related decline in glomerular fi ltration rate.

An 81-year-old female patient previously diagnosed as having diabetes mellitus, hypertension and chronic kidney disease who was on amlodipine and basal insulin therapy, was administered primidone 31.25 mg/day orally for the treatment of essential tremor. After 2 days, serum potassium increased to 7.6 mEq/L from the baseline level of 5.3. Urinary potasium level was 11.4 mEq/L, and transtubular potasium gradient (TTKG) 2.1%. Since no predisposing factor for hyperkalemia could be detected, primidone was discontinued. After 7 days, the serum potassium level returned to normal.

Irregular distribution of potassium between the intracellular and extracellular space and imbalance between intake and excretion are the main factors in hyperkalemia pathogenesis. A TTKG value <5% is highly suggestive of hypoaldosteronism. The relatively low TTKG in the present case suggests a mineralocorticoid insuffi ciency probably due to primidone usage .

Recently administered drugs without a known hyperkalemia-inducing effect may be an etiologic factor in hyperkalemia in elderly patients who are at risk of developing hyperkalemia due to comorbid diseases or have potassium levels within upper range of normal.  

Files
EISSN 2667-4440